Elvitegravir/cobicistat/emtricitabine/tenofovir alafenamide discontinuation and return to normal weight

Int J STD AIDS. 2021 Jan;32(1):92-95. doi: 10.1177/0956462420964341. Epub 2020 Nov 11.

Abstract

HIV integrase strand transfer inhibitors (INSTI) are considered well tolerated with few treatment-limiting adverse effects. However, emerging data from clinical trials has identified excessive weight gain possibly due to INSTI alone or with tenofovir alafenamide as a new and possible long-term complication of combination antiretroviral therapy (cART). Identifying who is at greatest risk and whether the unintended weight gain is reversible remain unanswered questions. We report a return to baseline weight after switching back to tenofovir disoproxil/emtricitabine/efavirenz (Atripla®) in a woman who had profound weight gain due to tenofovir alafenamide/emtricitabine/cobicistat/elvitegravir (Genvoya®).

Keywords: Combination antiretroviral therapy; human immunodeficiency virus; toxicity.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Alanine
  • Anti-HIV Agents / adverse effects*
  • Anti-HIV Agents / therapeutic use
  • Antiretroviral Therapy, Highly Active / adverse effects*
  • Cobicistat / therapeutic use
  • Drug Combinations
  • Emtricitabine / therapeutic use
  • Female
  • HIV Infections / drug therapy*
  • HIV-1
  • Humans
  • Quinolones
  • Tenofovir / analogs & derivatives
  • Weight Gain

Substances

  • Anti-HIV Agents
  • Drug Combinations
  • Quinolones
  • elvitegravir
  • Tenofovir
  • tenofovir alafenamide
  • Emtricitabine
  • Cobicistat
  • Alanine